Hail, Fisher
- When
- June 2, 3:06 PM CST
- Where
- Fisher County, 0.58 mi E of Rotan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.850, -100.460
Supercell thunderstorms developed across the Big Country during the afternoon. These storms produced very large hail, including softball size hail in Roby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Supercell thunderstorms developed across the Big Country during the afternoon. These storms produced very large hail, including softball size hail in Roby. The softball size hail resulted in major damage in Roby. Also, there were numerous reports of golfball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 2:12 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 312 PM CDT TUE JUN 2 2009 .SHORT TERM... CURRENT VISIBLE SATELLITE SHOWS AN OUTFLOW BOUNDARY HAS PUSHED SOUTH FROM LUBBOCK TO NORTH OF ABILENE...ALREADY SEEING SHOWERS DEVELOPING IN FISHER AND NOLAN COUNTIES. CURRENT OBS SHOW DEW POINTS ARE IN THE MID TO UPPER 60S ACROSS WEST CENTRAL TEXAS AND CAPE VALUES ARE IN THE 3000 TO 3600 J/KG RANGE...SO A VERY UNSTABLE AIRMASS IS IN PLACE. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE OUTFLOW BOUNDARY THROUGH THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE AND DAMAGING HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A SAN ANGELO TO BRADY TO SAN SABA LINE. THE NAM SHOWS AN MCS DEVELOPING AS A WEAK SHORTWAVE KEEP CONVECTION ONGOING TONIGHT THROUGH THE OVERNIGHT HOURS MOVING ACROSS THE NORTHWEST BIG COUNTRY AND MOVING TO THE SOUTHEAST AHEAD OF A COLD FRONT...WHILE THE GFS KEEPS THE MCS NEAR THE NORTHERN BIG COUNTRY AND RED RIVER VALLEY REGION. HAVE DECIDED TO FOLLOW THE NAM AS IT HAS BEEN PERFORMING BETTER...THE NAM HAS HINTED AT MAYBE TWO MCS'S DEVELOPING. THE NAM HAS THE COLD FRONT APPROACHING THE INTERSTATE 20 CORRIDOR BY MIDNIGHT AND BY EARLY MORNING. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING...WITH A SOME SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU INTO THE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH # 324 FOR THE NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS UNTIL 03Z. FOR MORE INFORMATION GO TO HTTP://WWW.SPC.NOAA.GOV. .LONG TERM... SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING ACROSS THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU...BUT EXPECT ALL PRECIPITATION TO BE GONE BY THURSDAY AFTERNOON. THE UPPER LEVEL RIDGE ACROSS THE SOUTHWESTERN CONUS WILL SHIFT EAST TO CENTRAL PLAINS IN RESPONSE TO AN UPPER LEVEL LOW MOVING INTO THE WESTERN CONUS...BRINGING HOT AND DRY CONDITIONS TO WEST CENTRAL TEXAS FRIDAY THROUGH SUNDAY. A LEE TROUGH DEVELOPS ACROSS THE SOUTHERN PLAINS ON FRIDAY AND REMAINS AROUND THROUGH THE WEEKEND...SO CAN'T RULE OUT AN ISOLATED THUNDERSTORMS BUT FOR NOW HAVE SILENT 10 POPS OR LESS IN THE GRIDS. ON SUNDAY THE RIDGE BEGINS TO FLATTEN OUT AS THE UPPER LEVEL LOW EJECTS INTO THE CENTRAL PLAINS...PLACING WEST CENTRAL TEXAS UNDER SOUTHWEST FLOW ALOFT FOR THE FIRST PART OF NEXT WEEK. THE ECMWF HAS A WEAKER UPPER LEVEL SYSTEM FOR NEXT WEEK THAN THE GFS. THE MODELS HAVE BEEN BOUNCING BACK AND FORTH ABOUT PRECIPITATION FOR EARLY NEXT...FOR NOW HAVE A DRY FORECAST BUT THAT COULD CHANGE DEPENDING ON HOW THE UPPER LEVEL SYSTEM EVOLVES. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 82 60 86 64 / 60 20 10 0 10 SAN ANGELO 67 87 61 90 65 / 50 30 10 0 10 JUNCTION 70 89 64 91 65 / 20 40 20 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 311 PM CDT TUE JUN 2 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-032015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 311 PM CDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT SEVERE THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL TEXAS...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ALSO...FLASH FLOODING IS POSSIBLE AS SOME THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE WILL LIKELY NEED SPOTTERS ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND HEARTLAND THIS AFTERNOON AND EVENING. 23/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 344 PM CDT TUE JUN 2 2009 TXZ114-022145- SHACKELFORD TX- 344 PM CDT TUE JUN 2 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR SHACKELFORD COUNTY... AT 341 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTHWEST OF ALBANY...MOVING NORTHEAST AT 5 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ALBANY BY 445 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR WEST CENTRAL TEXAS. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL ROTAN 32.85N 100.46W
06/02/2009 M1.75 INCH FISHER TX PUBLIC
&&
LHIESLERThe Dyess AFB radar (KDYX), 118 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Storm chasers reported the tornado touched down briefly in an open field.
A supercell thunderstorm produced tennis ball to softball size hail in Roby. The combination of the strong winds and large hail resulted in damage that ranged from light to significant to approximately 100 homes. The Fisher County Sheriff's Office stated that 80 to 90 percent of the homes received damage to their roofs, siding and windows. Also, automobile windows were broken. The large hail lasted for 20 minutes.
The combination of strong winds and very large hail damaged all north facing sides of buildings.
Power lines were blown down just west of Merkel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177068, 177069, 177080, 177087, 180825, 177091, 177094, 177102, 177096, 177104, 177098, 177103.